Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Charleston, SC

June 12, 2004Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 12, 2004, 9:44 PM EDT for Allendale County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 9:44 PM EDT (01:44 UTC)
Expired
Jun 12, 2004, 10:45 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 130144
SVRCHS
SCC005-130245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
944 PM EDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1045 PM EDT

* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL TO THE SIZE
  OF QUARTERS 5 MILES SOUTHWEST OF APPLETON...OR ABOUT 7 MILES WEST
  OF ALLENDALE...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  APPLETON AND MILBURY...

THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD
PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS.
VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3308 8131 3309 8153 3288 8147 3285 8136

$$

RJB/24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:20 PM EDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 12, 2:20 PM EDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
220 PM EDT SAT JUN 12 2004

.PUBLIC...CDFNT CONTINUING ITS SWD PROGRESS THRU THE CWFA...BUT
DOING LITTLE MORE THAN TO SHIFT WINDS AND HELP ACT AS A LIFT TRIGGER
FOR AFTN/EVE CONVECTION. TEMPS 85-90 N OF THE FNT...90-95 S...AND
MANY LOCATIONS S OF THE FNT SHOWING HEAT INDICES OF 100-105. AS MORE
CLOUD COVER DEVELOPS AND THE FNT MOVES FURTHER S...TEMPS SHOULD
SCALE BACK A BIT. STEERING WINDS ALOFT ARE STILL RATHER WEAK WHILE
INSTABILITY CONTINUES TO GROW...SO STORMS STILL HAVE POTENTIAL TO
CAUSE ISOLD FLOODING PROBS ALONG WITH POSSIBLE DOWNBURSTS. LAPS/RUC
INDICATE PWATS AROUND 2 INCHES FOR MOST OF THE CWFA AND CAPES
RANGING FROM 2500-3500 J/KG.

LOSS OF DAYTIME HEATING SHOULD PUT AN END TO THE CONVECTION BETWEEN
02-04Z/13 AS THE FRONT SHOULD BE COMPLETELY S OF THE CWFA. FRONT
WILL THEN WOBBLE A BIT SUN AND GRADUALLY DISSIPATE AS ITS MAIN LOW
PRES CTR PUSHES INTO THE ATLC. STILL...WITH THE FRONT IN THE AREA
MAKING FOR A TRUE SEABREEZE AND PLENTY OF MOISTURE/INSTABILITY...
ANOTHER DAY OF CONVECTION IS ANTICIPATED TMRW. WILL STILL RUN WITH
HIGH CHC POPS...LOOKING FOR GOOD CB DEVELOPMENT WHICH WILL HAVE
LITTLE MOVEMENT DUE TO CONTINUED WEAK STEERING WINDS. TEMPS WILL BE
THE MAIN CHANGE...ABOUT 7-10 DEGREES COOLER BEHIND THE FRONT.

MIDRANGE LOOKS BETTER FOR USING AN ETA SOLN THAN GFS. GFS IS LOADED
WITH CONVECTIVE/TROPICAL FEEDBACK PROBLEMS THIS 12Z RUN AND HAS
NUMEROUS SPURIOUS LOW PRES CTRS. OF PARTICULAR NOTE IS THE
DISTURBANCE NR THE YUCATAN. THE GFS BRINGS IT NE AND PLANTS IT OVER
THE SE CONUS. THIS SCENARIO DOES NOT LOOK FAVORABLE DUE TO THE
RE-ESTABLISHMENT OF THE BERMUDA HIGH AND WEAK UPR LVL FORCING. ETA
DEEPENS ITS H5 TROF TO PICK UP THE SYS TNGT THRU TMRW BUT BRINGS IT
N INTO THE SRN PLAINS. WITH THIS SYS TOO FAR W...ONLY CONCERN FOR
PRECIP EARLY NEXT WEEK WILL BE AFTN/EVE CONVECTION...PARTICULARLY
WITH THE SEABREEZE. WINDS WILL GRADUALLY BECOME SE-S AS THE WEEK
PROGRESSES SO THE SEABREEZE WILL BE A RESULTANT WIND. WILL MAINTAIN
CHC POPS THRU MIDWEEK. TEMPS WILL HAVE LITTLE DAY TO DAY VARIATION
SO ONLY FEW TWEAKS NEEDED.

&&

.MARINE...BACKDOOR COLD FRONT CONTINUES TO PUSH TO THE SOUTH. FRONT
EXPECTED TO MOVE SOUTH OF MY WATERS AFTER MIDNIGHT TONIGHT. WINDS
GENERALLY NE TO E BEHIND THE FRONT. GFS PROBABLY A LITTLE OVER DONE
WITH THE 20 KT WINDS OVER NIGHT JUST OFF THE SC COAST. WILL LIKELY
START OFF WITH 15 KTS FOR SC WATERS AND GA OFFSHORE AND DIMINISH TO
10 TO 15 KT TOWARD MORNING. OTHERWISE 10 TO 15 KT OTHER
WATERS......EXCEPT 10 KT IN CHS HARBOR. EXPECT WINDS TO COME AROUND
TO THE SOUTHEAST AND THEN SOUTH BY MONDAY AS THE HIGH OFF THE MID
ATLANTIC COAST CONTINUES TO NOSE TO THE SOUTHWEST AND INFLUENCE THE
WATERS OFF SC AND GA COASTS. SEAS WILL GENERALLY BE 4 FT OR LESS
THRU THIS FORECAST PERIOD.

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&

08/30
Hazardous weather outlook, Jun 12, 6:55 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED SPOTTER ACTIVATION LEVEL
NATIONAL WEATHER SERVICE CHARLESTON SC
655 AM EDT SAT JUN 12 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-131000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
655 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AHEAD OF A SOUTHWARD MOVING COLD FRONT. A FEW
OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND LOCALIZED FLOODING. REFER TO THE LATEST SEVERE WEATHER
OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.HEAT...HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN BE EXPECTED
ACROSS INTERIOR SOUTHEAST GEORGIA THIS AFTERNOON. VALUES ARE ONLY
EXPECTED TO TOP OUT AROUND 100 DEGREES ACROSS INTERIOR SOUTHEAST
SOUTH CAROLINA. PEOPLE WORKING OUTSIDE THIS AFTERNOON SHOULD REMAIN
HYDRATED AND WEAR SUN SCREEN.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Jun 12, 4:05 PM EDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
405 PM EDT SAT JUN 12 2004

SCZ045-122100-
BERKELEY-
405 PM EDT SAT JUN 12 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 500 PM
EDT...

AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF BONNEAU...
OR ABOUT 9 MILES SOUTHEAST OF SAINT STEPHEN...MOVING WEST AT 10 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PALMERVILLE...CALESTOWN...BEUFORDTOWN...ALVIN...WILDER...SIMPSON
CROSSING...MACBETH AND BONNEAU THROUGH 500 PM EDT.

THE MAIN HAZARDS FROM THESE STORMS WILL BE LOCALIZED GUSTY WINDS TO
40 MPH AND EXCESSIVE LIGHTNING STRIKES. THUNDERSTORMS ARE EXPECTED
TO AFFECT THE WESTERN SHORES OF LAKE MOULTRIE AROUND 430 PM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

24
Special weather statement, Jun 12, 4:22 PM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT SAT JUN 12 2004

GAZ140-141-122115-
COASTAL MCINTOSH-INLAND MCINTOSH-
422 PM EDT SAT JUN 12 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 515 PM
EDT...

AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER RIDGEVILLE...OR ABOUT 3 MILES
NORTHEAST OF DARIEN...WITH VERY LITTLE MOVEMENT. THIS STRONG STORM
WILL AFFECT AREAS NORTH OF DARIEN THROUGH 515 PM EDT.

OTHER STRONG THUNDERSTORMS MAY ALSO DEVELOP ACROSS MCINTOSH COUNTY
PRIOR TO 5 PM.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TORRENTIAL DOWNPOURS WILL CREATE MINOR TEMPORARY FLOODING ON
RURAL ROADWAYS AND LOW LYING AREAS.

24
Special weather statement, Jun 12, 5:50 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
550 PM EDT SAT JUN 12 2004

GAZ118-122245-
INLAND CHATHAM-
550 PM EDT SAT JUN 12 2004

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 645 PM
EDT...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM CENTERED 3 MILES WEST OF SILK
HOPE...OR ABOUT 8 MILES WEST OF SAVANNAH. THE MOVEMENT WAS NEARLY
STATIONARY. THIS STORM WILL AFFECT AREAS AROUND THE INTERSECTION OF
INTERSTATES 16 AND 95 PRIOR TO 615 PM. OTHER STRONG STORMS MAY
ALSO DEVELOP ACROSS OTHER AREAS OF WESTERN CHATHAM COUNTY THROUGH
645 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. THE MAIN HAZARDS
WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...LOCALLY GUSTY WINDS TO 40 MPH AND POSSIBLE SMALL HAIL.

24
Special weather statement, Jun 12, 5:55 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
555 PM EDT SAT JUN 12 2004

SCZ048-051-122230-
BEAUFORT-COASTAL JASPER-
INCLUDING THE CITIES OF...BEAUFORT AND HILTON HEAD ISLAND
555 PM EDT SAT JUN 12 2004

...STRONG THUNDERSTORMS WILL IMPACT COASTAL LOCATIONS OF BEAUFORT AND
JASPER COUNTIES...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHESTERFIELD...OR ABOUT 4 MILES WEST
SOUTHWEST OF BEAUFORT...WITH VERY LITTLE MOVEMENT. THIS STRONG STORM
WILL AFFECT AREAS WEST SOUTHWEST OF CHESTERFIELD...INCLUDING THE
BROAD RIVER...RIVERDALE...AND CHELSEA THROUGH 630 PM EDT.

ANOTHER STRONG THUNDERSTORM IS SLOWLY MOVING WEST SOUTHWEST FROM PORT
ROYAL SOUND TOWARD HILTON HEAD ISLAND AND FOLLY FIELD.

HAIL UP TO ONE INCH IN DIAMETER...EXCESSIVE CLOUD TO GROUND LIGHTNING
AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

IN ADDITION...VERY HEAVY RAIN WILL CREATE MINOR TEMPORARY FLOODING OF
POOR DRAINAGE AND LOW LYING AREAS.

JPC
Special weather statement, Jun 12, 5:58 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
558 PM EDT SAT JUN 12 2004

GAZ114-115-122245-
EVANS-TATTNALL-
558 PM EDT SAT JUN 12 2004

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY
THROUGH 645 PM EDT...

AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES EAST OF JENNIE...OR
ABOUT 8 MILES SOUTH OF CLAXTON...STATIONARY. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND CLAXTON...JENNIE...
MIDWAY AND MENDES THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Local storm report, Jun 12, 6:57 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
657 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             BLUFFTON                32.24N 80.86W
06/12/2004  1.75 INCH        BEAUFORT           SC   PUBLIC

            PENNY TO GOLF BALL SIZE HAIL FELL FOR 15 MINUTES

&&

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:46 PM EDTSevere Thunderstorm WarningCHSAllendale59 min
Jun 13, 2:35 PM EDTFlash Flood WarningCHSBerkeley, Charleston77 days
Jun 13, 2:51 PM EDTFlash Flood WarningCHSBerkeley, Charleston77 days
Jun 13, 6:45 PM EDTSpecial Marine WarningCHS90 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.